Texas, 2024Flash Flooding and Hail in Texas, May 4 to 5, 2024
May 4 to 5, 2024 · NWS FWD · 15 events in 11 counties and zones
A shortwave trough and a cold front led to the development of scattered to numerous thunderstorms May 4 and 5. Heavy rain causing flash flooding was the main impact during these days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $673,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and a cold front led to the development of scattered to numerous thunderstorms May 4 and 5. Heavy rain causing flash flooding was the main impact during these days. Unfortunately one flash flood fatality occurred in Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 4, 4:35 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 4, 4:35 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
535 PM CDT Sat May 4 2024
...New Aviation, Short Term...
.SHORT TERM... /NEW/
Update:
Our wet weekend will reach its peak later tonight with the arrival
of an upper level trough. Lift supplied by this disturbance along
with a cold front draped across the region will bring numerous
showers and thunderstorms. The best coverage of storms and
heaviest rainfall is expected across the southwest quarter of the
region where lift will be maximized. However, since all areas have
seen appreciable rainfall this past week and we expect additional
heavy rainfall, we will maintain our Flood Watch for the entire
CWA through Sunday afternoon. We also anticipate more isolated
convection through the evening ahead of the main wave of storms. A
few of these storms may be strong to severe with the best chances
west of the I-35 corridor.
We will not make any significant changes to the forecast at this
time. (see discussion below).
79
Previous Discussion:
/Through Sunday Afternoon/
Thunderstorm development is expected later this afternoon with
impacts expected across North and Central Texas. There will be a
medium risk for flash flooding, especially south of I-20. Severe
storms capable of large hail and damaging winds will also become a
threat this afternoon through tonight.
The weather system responsible for today/tonight's rain is now
across southern NM, continuing to move eastward. Additionally, a
nearly stationary front stretches from Central Oklahoma
southwestward into the Permian Basin. Several boundaries are also
draped across the region -- one just south of the I-20 corridor
with another across the Red River. As the main shortwave
continues to inch closer to our region, these boundaries are
likely to become the focus for thunderstorm development. MLCAPE
has gradually been on the rise through the day, with just over
2000 J/kg expected by this afternoon. The greatest instability is
likely to be across western Central Texas (west of I-35), where
the atmosphere has remain unperturbed from this morning's rain.
It's this area that will have the better chances to experience
severe thunderstorms both this afternoon, then again tonight.
In addition to the severe weather threat, the risk for flash
flooding has increased, especially across western Central Texas.
Models continue to produce widespread heavy rainfall across the
Hill Country, where about half of the area is at risk of picking
up at least 5" of rain. Rainfall rates of 2-3" per hour cannot be
ruled out, therefore, those across Central Texas should prepare
for potential night-time flooding. The flooding threat will
migrate eastward through the early morning hours as heavy rain
falls over saturated soils. Although rainfall totals are expected
to be slightly lower than western Central Texas, saturated soils
will quickly lead to runoff. Any heavy rain that falls will
quickly lead to flooding across the Brazos Valley.
Another concentrated area of convection appears likely across
North Texas, however, confidence in its exact placement remains
low. Widespread 1-3" of rain are expected with isolated pockets of
4+ inches of rain possible. Wherever those heavier rain bands
develop, the flash flooding threat will rapidly increase.
Precipitation will be shifting eastward through the night,
clearing much of our region by sunrise Sunday. A few lingering
showers cannot be ruled out through the morning as remnant
moisture lingers behind the departing complex. Slightly cooler
temperatures are expected tomorrow with highs in the 70s and 80s.
Hernandez
&&
.LONG TERM... /Issued 322 PM CDT Sat May 4 2024/
/Sunday Night Onward/
Any lingering or secondary convection on Sunday will dissipate
after sunset with the loss of instability. The return of warm/moist
advection aloft, lingering moisture, and light east to southeast
surface winds will lead to more drizzle and fog formation
overnight. Will indicate some visibility drops of 1 to 4 miles in
drizzle/fog but nothing dense at this time. Visibility will
improve around midday with boundary layer mixing.
An active weather pattern will remain in place, however, due to
the development of a longwave trough across the CONUS, the
resulting cyclonic flow aloft, and the presence of a dryline to
our west. Isolated thunderstorms may occur both Monday and
Tuesday, but a strong capping inversion will keep storm coverage
low and most areas rain-free. Hopefully this cap holds, otherwise
surface based CAPE of 4000-5000 j/kg along with 40-50 kt of
effective shear will cause any storm which develops to become
rapidly severe.
Better storm chances will begin on Wednesday as a shortwave
crosses the Plains and the dryline advances east into North and
Central Texas. Convection developing near the dryline should begin
farther east and become more widespread than previous days due to
added lift associated with the shortwave. At this time, position
of the dryline and convective initiation looks to be somewhere
near the I-35 corridor. In addition, a cold front will slowly
approach, which may provide an added focus for development
Wednesday afternoon and evening. Instability and deep layer shear
will again be sufficient for the development of severe storms.
The front will sag south into Central Texas on Thursday, shifting
convection and the severe threat south of the I-20 corridor as a
second shortwave moves overhead. The front will continue to push
slowly south, forcing thunderstorm development farther south
into South Central and Southeast Texas on Friday. The upper trough
will shift to the eastern third of the CONUS Friday into
Saturday, sending a second push of cooler post-frontal air into
the region and making for a dry and pleasant start to next
weekend. Next Sunday may see a return of clouds and low rain
chances in the afternoon and evening, but most locations should
experience pleasant weather for Mother's Day.
30
&&
.AVIATION... /NEW/
/00Z TAFs/
The primary concern to aviation will be thunderstorms tonight.
Some of the high resolution guidance does develop a few
thunderstorms early this evening but coverage will be too limited
to include in this TAF package. The timing of the main round of
storms associated with a passing shortwave will still be roughly
between 4Z and 11Z with the best window for impact at the TAF
sites between 05Z and 9Z. Storms will exit to the east after
sunrise, leaving the rest of the day Sunday storm-free.
Ceilings early this evening will hover between low end VFR and
high end MVFR. MVFR to IFR ceilings and visibility will accompany
the storms overnight with slowly improving ceilings through the
day Sunday.
Wind directions will vary anywhere from east to south tonight
through Sunday. Sustained wind speeds will stay below 12 knots,
allowing south flow operations to continue.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 67 78 68 83 72 / 100 60 10 20 20
Waco 66 78 69 82 71 / 100 40 20 20 5
Paris 65 74 66 80 71 / 90 90 20 30 20
Denton 64 78 67 83 71 / 100 60 10 30 20
McKinney 66 77 67 82 71 / 100 80 10 30 20
Dallas 67 79 68 83 72 / 100 60 10 20 10
Terrell 66 77 67 83 71 / 100 70 20 20 5
Corsicana 68 79 68 85 72 / 100 50 20 20 5
Temple 67 79 68 83 72 / 100 40 20 10 5
Mineral Wells 64 78 66 86 71 / 90 20 10 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, May 4, 4:54 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
554 PM CDT Sat May 4 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
554 PM CDT Sat May 4 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Thunderstorms will become numerous late this evening and overnight.
Heavy rain will be the primary concern, though a few storms may also
be strong to severe with damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Daily storm chances are expected much of next week. Some severe
weather will be possible, especially early and mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 6:20 PM CST, 1 hour before
Special Weather Statement
National Weather Service Fort Worth TX
720 PM CDT Sat May 4 2024
TXZ141>143-156-050100-
Comanche TX-Mills TX-Lampasas TX-Hamilton TX-
720 PM CDT Sat May 4 2024
...Strong thunderstorms will impact portions of southern Hamilton,
northwestern Lampasas, Mills and southern Comanche Counties through
800 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Bowie to 14 miles southwest of Evant.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Goldthwaite and Mullin around 725 PM CDT.
Other locations impacted by these storms include Shive, Moline,
Bozar, Priddy, Whiteway, Aleman, Indian Gap, Newburg, Center City,
and Energy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Texas.
&&
LAT...LON 3161 9878 3169 9876 3170 9867 3184 9876
3196 9867 3162 9788 3147 9818 3139 9813
3127 9837 3154 9890
TIME...MOT...LOC 0020Z 217DEG 29KT 3161 9889 3128 9825
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30Flash Flood, Mills
- When
- May 4, 7:20 PM CST to May 5, 3:00 AM CST
- Where
- Mills County, 3.71 mi WSW of Mullin to 4.5 mi WSW of Mullin
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.521, -98.723
Pecan Bayou at Mullin rose 13 feet between 820 and 920 PM CDT.
Flash Flood, Mills
- When
- May 4, 8:00 PM CST to May 5, 3:00 AM CST
- Where
- Mills County, 0.63 mi SSE of Goldthwaite Mills Ar to 0.81 mi ESE of Goldthwaite
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 31.471, -98.567
BNSF Railroad reported on their radio frequency that there was a track washout in the Goldthwaite area.
Flash Flood, Eastland
- When
- May 4, 8:20 PM CST to May 5, 2:00 AM CST
- Where
- Eastland County, 0.58 mi NW of Rising Star to 1.01 mi SSW of Rising Star
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.106, -98.977
A public report indicated a flooded home with several inches of water in the yard in Rising Star, TX.
Hail, Tarrant
- When
- May 4, 8:40 PM CST
- Where
- Tarrant County, 0.9 mi NE of Dalworthington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.710, -97.110
Flash Flood, Hamilton
- When
- May 4, 10:22 PM CST to May 5, 3:00 AM CST
- Where
- Hamilton County, 1.88 mi NE of Whiteway to 3.14 mi S of Whiteway
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.651, -97.950
Fire and rescue reported that TX36 was flooded and impassable at CR 414 and 412 with water rescues occurring SE of Hamilton. Flooded underpasses were also reported in Evant at US281 and US84 resulting in vehicle entrapment. Water over the bridge at CR182 was reported as well.
Flash Flood, Johnson
- When
- May 4, 10:38 PM CST to May 5, 6:30 AM CST
- Where
- Johnson County, 0.69 mi N of Keene to 1.46 mi NNE of Cuba
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.410, -97.330
A trained spotter reported flooded and impassable low water crossings near and north of Keene.
Flash Flood, Bosque
- When
- May 5, 12:00 AM CST to 5:00 AM CST
- Where
- Bosque County, 6.47 mi SSE of Iredell to 6.86 mi E of Cranfills Gap
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.891, -97.834
Emergency management reported numerous roads were washed out in western Bosque County. Water rescue teams unable to access an emergency scene due to high water.
Flash Flood, Coryell
- When
- May 5, 12:40 AM CST to 3:30 AM CST
- Where
- Coryell County, 1.37 mi ENE of Pidcoke to 1.22 mi NNE of Pidcoke
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.290, -97.880
Cowhouse Creek at Pidcoke rose 10 feet in 40 minutes between 140 AM and 220 AM.
Flash Flood, Johnson
- When
- May 5, 12:53 AM CST to 6:30 AM CST
- Where
- Johnson County, 0.58 mi E of Retta to 1.22 mi SE of Retta
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.530, -97.220
A vehicle occupied by two adults and one 5 year old boy was stranded in swift water off of CR 528. A witness saw the occupants get out of the vehicle and attempt to get to dry ground on foot when all are swept into the flood waters. Responders arrived and began searching for the victims. The adults were found and rescued around 5am and transported to the hospital. The 5 year old victim was found deceased in the water around 7:20am.
Flash Flood, Johnson
- When
- May 5, 12:53 AM CST to 6:30 AM CST
- Where
- Johnson County, 2.34 mi SSW of Mansfield to 1.34 mi NE of Venus
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 32.537, -97.139
Dozens of flooded and damaged roads were reported across the county, as well as 10 flooded homes, and 17 water rescues conducted by the local fire department and TX Task Force One.
Flash Flood, Dallas
- When
- May 5, 1:00 AM CST to 4:00 AM CST
- Where
- Dallas County, 1.66 mi ESE of Gribble to 2.61 mi ESE of Florence Hill
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 32.872, -96.893
Nearly two dozen roads were reported flooded across the city of Dallas.
Flash Flood, Denton
- When
- May 5, 2:00 AM CST to 4:30 AM CST
- Where
- Denton County, 1.51 mi SSW of Roanoke to 2 mi SW of Roanoke
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -97.190
Law enforcement reported that Trophy Club Bridge had to be closed due to flood waters, and nearby residents were notified about the flooded roads and approaching floodwaters.
Flash Flood, Ellis
- When
- May 5, 2:30 AM CST to 5:00 AM CST
- Where
- Ellis County, 1.5 mi SSW of Crisp to 1.66 mi NE of Sonoma
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 32.380, -96.590
A trained spotter reported a water rescue on FM 660 just north of Ennis.
Flash Flood, McLennan
- When
- May 5, 2:30 AM CST to 5:15 AM CST
- Where
- McLennan County, 0.69 mi ENE of East Waco to 0.8 mi WNW of Waco
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.574, -97.119
Emergency management reported multiple closed roads due to high water near and west of I-35 in Waco, TX.
Flash Flood, Ellis
- When
- May 5, 2:45 AM CST to 5:00 AM CST
- Where
- Ellis County, 1.5 mi SSW of Red Oak to 1.43 mi N of Sterrett
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 32.500, -96.810
A trained spotter reported a vehicle water rescue at the intersection of Shawnee Road and Bells Chapel Road, just south of Red Oak, TX.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Utah, May 4 to 9, 20242 deaths · 1 injured · $5,000 · 74 kt wind · 7 events
- Tornado and Flash Flooding in Ohio, May 4, 20241 death · $60,000 · 7 events
- Tornadoes and Flash Flooding in Texas, May 4, 2024$15,000 · EF2 · 30 events
- Tornado and Flash Flooding in Texas, May 4, 2024EF2 · 15 events
- Heavy Snow and Lightning Strike in California, May 4 to 5, 2024$90,000 · 3 events
- Hail in Arkansas, May 4, 2024$40,000 · 2.5 in hail · 2 events
- Flash Flooding and Hail in Georgia, May 4, 2024$20,000 · 1 in hail · 16 events
- Heavy Snow and High Wind in Nevada, May 4 to 7, 202495 kt wind · 23 events
- High Wind in California, May 4, 2024$20,000 · 56 kt wind · 4 events
- Flood and Heavy Snow in California, May 4 to 6, 202465 kt wind · 13 events
- Heavy Rain in Kansas, May 4, 202411 events
- Dense Fog in Kentucky, May 4, 202410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180165, 1188725, 1180166, 1180645, 1180169, 1180479, 1180480, 1180481, 1180482, 1188693, 1180638, 1180639, 1180640, 1180641, 1180642.